Alert archive / Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 232, NWS Blacksburg, VA

August 20, 2019Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 20, 2019, 5:58 PM EDT for Pittsylvania County, Virginia. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2019, 5:58 PM EDT (21:58 UTC)
Expired
Aug 20, 2019, 6:45 PM EDT
In force
47 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 6:00 PM EDTTSTM WND DMG3 Ne Swansonville, VASEVERAL TREES BLOWN DOWN NEAR THE 5000 BLOCK OF STRAWBERRY ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2019-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2019-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
772 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

260 
WUUS51 KRNK 202158
SVRRNK
VAC143-202245-
/O.NEW.KRNK.SV.W.0232.190820T2158Z-190820T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
558 PM EDT Tue Aug 20 2019

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Central Pittsylvania County in south central Virginia...

* Until 645 PM EDT

* At 558 PM EDT, a severe thunderstorm was located near Dry Fork, and
  is moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Chatham...
  Blairs...
  Callands...
  Java...
  and Swansonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3663 7945 3666 7964 3696 7952 3687 7917
      3672 7923
TIME...MOT...LOC 2158Z 214DEG 4KT 3677 7949 

HAIL...1.00IN
WIND...60MPH
 
$$

WP
2 follow-up statements
945 
WWUS51 KRNK 202219
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
619 PM EDT Tue Aug 20 2019

VAC143-202245-
/O.CON.KRNK.SV.W.0232.000000T0000Z-190820T2245Z/
Pittsylvania VA-
619 PM EDT Tue Aug 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR
CENTRAL PITTSYLVANIA COUNTY...

At 619 PM EDT, a severe thunderstorm was located over Dry Fork,
moving east at 5 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Chatham...
Blairs...
Java...
Swansonville...
and Dry Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3667 7945 3667 7962 3696 7952 3687 7917
      3673 7924
TIME...MOT...LOC 2219Z 264DEG 6KT 3677 7944 

HAIL...<.75IN
WIND...60MPH
 
$$

WP
705 
WWUS51 KRNK 202238
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
638 PM EDT Tue Aug 20 2019

VAC143-202248-
/O.EXP.KRNK.SV.W.0232.000000T0000Z-190820T2245Z/
Pittsylvania VA-
638 PM EDT Tue Aug 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR 
CENTRAL PITTSYLVANIA COUNTY WILL EXPIRE AT 645 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3667 7945 3667 7962 3696 7952 3687 7917
      3673 7924
TIME...MOT...LOC 2238Z 214DEG 4KT 3679 7943 

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:15 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 20, 3:15 PM EDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
315 PM EDT Tue Aug 20 2019

.SYNOPSIS...
High pressure will remain over the region tonight resulting in a
continuation of the hot and humid weather. A cold front
approaches by the middle of the week bringing increasing chances
of showers and thunderstorms Wednesday into Thursday. This
front should finally work southeast through the area Friday into
Saturday. Drier and less humid weather will push in from the
north Saturday night into Sunday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 314 PM EDT Tuesday...

A MCV will move east across northern Virginia this afternoon into
tonight. The combination of strong surface heating, orographic lift,
low level boundaries, upper shortwaves will generate scattered
showers and thunderstorms. Isolated strong to severe thunderstorms
are possible this afternoon into this evening. The strongest storms
will be capable of producing damaging wind gusts, large hail and
heavy rains. This is highlighted by the marginal threat in the SPC
Day One Convective outlook. With high PWATS and weak mean flow,
local flooding problems are possible. The best chance for
thunderstorms will be along and west of the Blue Ridge Mountains
with the low level convergence, aided by an axis of higher
theta-e and differential heating ahead of shortwave to the
north.

Convection will diminish with the loss of solar heating this evening
into tonight. A few showers may linger tonight especially in the
west with residual outflow. Low temperatures tonight will range from
the upper 50s in the mountains to around 70 degrees in the piedmont.

The hot and humid weather with scattered showers and thunderstorms
will continue Wednesday. A couple of shortwave moving across
the region will enhance the convection as the cold front slowly
moves south towards our region. The SPC Day 2 convective outlook
indicated the potential for severe storms with a marginal risk.
High temperatures Wednesday will vary from the lower 80s in the
west to the lower 90s in the east.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 314 PM EDT Tuesday...

Lingering instabilities and a weak low level jet will keep storms
going deep into Wednesday night. PWATs remain elevated for storms to
produce torrential downpours. However, given spotty nature of
convection, any flooding will be localized.

A slow moving cold front will drift south across the upper
Mississippi and Ohio Valleys Thursday. Strong to severe convection
likely east of the Blue Ridge, possible further west if morning
mountain showers do not develop. Currently, SPC does not have the
area outlooked, but that may change if the front is slower allowing
prefrontal short waves to pass over the region during peak heating.
Storms should also be more organized than previous days tracking
west to east around 20-30 MPH. The GFS moves the front across the
area Thursday night, while the ECM is 24 hours slower. If the ECM is
correct, Thursday will be another pulse convection day and Friday
will have more organized storms.

Thursday will be another warmer than normal day with temperatures
ranging from the 80s across the mountains to lower 90s east. If the
front is delayed, we will see similar temperatures on Friday. If the
front does slide across the region Thursday night, Friday's highs
will run cooler than normal with readings in the upper 70s west of
the Blue Ridge to low to mid 80s east.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 245 PM EDT Monday...

Once the end-of-the-week cold front moves south of the area, cool
dry high pressure will move over the region. If the front moves into
South Carolina over the weekend, rain is not expected to return to
the area until Monday or Tuesday. However, 12Z models now trending
to have the front stall in North Carolina with rain returning to the
area Monday.

Wherever the front stalls this weekend, cool easterly flow will
keep temperatures below normal. Temperatures will remain cooler than
normal Monday and Tuesday, especially if rain returns and falls into
the wedge.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 140 PM EDT Tuesday...

VFR conditions will prevail this afternoon into tonight. Isolated
to scattered MVFR/IFR showers and thunderstorms expected this
afternoon into this evening. The best chances for thunderstorms
will be along and west of the Blue ridge mountains. Mean wind
aloft is forecast under 15 kts, so storm cells that develop
should be slow moving.

Any residual convection will fade with loss of heating this
evening although isolated storms could linger into tonight per
lingering instability and outflow. Otherwise, looking at mostly
VFR conditions tonight with patchy fog/stratus late tonight into
Wednesday morning. Some lower cigs associated with stratus
heading up from the southwest riding up along the Blue Ridge
late. MVFR ceilings are possible in the west tonight into
Wednesday morning.

Medium confidence in ceilings,visibilities and winds during the
taf period.

.Extended Aviation Discussion...

The airmass will remain unchanged through mid-week with daily
threat for showers and thunderstorms. A cold front will
approach from the northwest later in the week, resulting in an
uptick in shower/thunderstorm activity with potential for
organized deep convection across the Ohio Valley which may move
downstream and into the Mid-Atlantic region as an MCS or series
of MCSs.

Improving conditions with more in the way of VFR will be
possible for the weekend, pending just how far south of the
area the front makes it.

&&

.CLIMATE...
As of 250 AM EDT Tuesday...

Record Daily Maximum Temps:

Tuesday 8/20:
ROA: 104/1983
BLF: 92/1914
DAN: 101/1925
LYH: 102/1983
BCB: 92/1983

Wednesday 8/21:
ROA: 105/1983
BLF: 94/1936
DAN: 104/1983
LYH: 101/1983
BCB: 98/1983

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/KK
NEAR TERM...KK
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JH/KK
CLIMATE...PH
Hazardous weather outlook, Aug 20, 3:26 PM EDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
326 PM EDT Tue Aug 20 2019

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-211930-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
326 PM EDT Tue Aug 20 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Strong to isolated severe thunderstorms producing locally damaging
winds and very heavy rainfall will be possible this afternoon into
this evening. Some hail may also occur with the stronger storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk for severe thunderstorms on Wednesday with
the main threat being possible damaging wind, hail and heavy rains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 20, 4:42 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     7 SE DILLWYN            37.47N 78.38W
08/20/2019                   BUCKINGHAM         VA   TRAINED SPOTTER

            LARGE LIMBS DOWN.

&&

WP
Special weather statement, Aug 20, 4:56 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
456 PM EDT Tue Aug 20 2019

VAZ009-010-012-202200-
Bland-Wythe-Smyth-
456 PM EDT Tue Aug 20 2019

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT BLAND, WYTHE, AND
SMYTH COUNTIES ...

Until 600 PM EDT.

At 454 PM EDT, a strong thunderstorm was located over Adwolf, moving
northeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Marion...
Saltville...
Chilhowie...
Rural Retreat...
and Ceres.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3701 8147 3699 8148 3701 8144 3702 8145
      3705 8138 3685 8120 3667 8164 3679 8170
      3688 8178
TIME...MOT...LOC 2054Z 235DEG 7KT 3680 8163

BMG
Local storm report, Aug 20, 5:04 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             3 S ORONOCO             37.68N 79.28W
08/20/2019  E0.70 INCH       AMHERST            VA   CO-OP OBSERVER

&&

WP
Special weather statement, Aug 20, 5:24 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
524 PM EDT Tue Aug 20 2019

VAZ044-202215-
Pittsylvania-
524 PM EDT Tue Aug 20 2019

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PITTSYLVANIA
COUNTY...

Until 615 PM EDT.

At 523 PM EDT, a strong thunderstorm was located over Chalk Level,
moving northeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Danville...
Chatham...
Gretna...
Blairs...
and Mt Airy.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3664 7966 3703 7946 3703 7910 3663 7926
TIME...MOT...LOC 2123Z 216DEG 8KT 3689 7930

BMG
Special weather statement, Aug 20, 5:54 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
554 PM EDT Tue Aug 20 2019

VAZ017-202230-
Floyd-
554 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FLOYD COUNTY...

Until 630 PM EDT.

At 553 PM EDT, a strong thunderstorm was located over Floyd. the
storm is moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Floyd...
and Check.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3688 8042 3701 8040 3701 8039 3702 8038
      3702 8035 3703 8034 3705 8018 3688 8023
      3687 8024
TIME...MOT...LOC 2153Z 278DEG 3KT 3693 8033

WP
Special weather statement, Aug 20, 5:56 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
556 PM EDT Tue Aug 20 2019

VAZ013-014-202230-
Pulaski-Montgomery-
556 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MONTGOMERY AND EXTREME
EASTERN PULASKI COUNTY...

Until 630 PM EDT.

At 556 PM EDT, a strong thunderstorm was located over Childress,
moving northeast at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pilot...
and Prices Fork.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3701 8052 3700 8052 3708 8061 3725 8056
      3714 8028 3701 8038 3701 8039 3702 8041
      3701 8041 3700 8042 3702 8043 3701 8044
      3702 8045 3700 8046 3700 8047 3699 8047
      3700 8048 3699 8049
TIME...MOT...LOC 2156Z 214DEG 5KT 3710 8053

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:29 PM EDTSpecial Weather StatementRNKAppomattox, Charlotte61 min
Aug 19, 10:11 PM EDTSpecial Weather StatementRNKBuckingham34 min
Aug 19, 10:55 PM EDTAreal Flood AdvisoryRNKBuckingham2 hr
Aug 20, 12:48 PM EDTSpecial Weather StatementRNKRoanoke, City of Salem42 min
Aug 20, 1:27 PM EDTSpecial Weather StatementRNKMontgomery33 min
Aug 20, 1:48 PM EDTSpecial Weather StatementRNKMontgomery, City of Radford57 min
Aug 20, 2:01 PM EDTSevere Thunderstorm WarningRNKFloyd, Montgomery, Pulaski, City of Radford41 min
Aug 20, 2:06 PM EDTSevere Thunderstorm WarningRNKFranklin54 min
Aug 20, 2:12 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Roanoke63 min
Aug 20, 2:29 PM EDTSpecial Weather StatementRNKBuckingham61 min
Aug 20, 2:32 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin39 min
Aug 20, 2:41 PM EDTSevere Thunderstorm WarningRNKFranklin41 min
Aug 20, 3:30 PM EDTSpecial Weather StatementRNKCity of Lynchburg60 min
Aug 20, 3:34 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge56 min
Aug 20, 3:41 PM EDTSpecial Weather StatementRNKFranklin49 min
Aug 20, 3:44 PM EDTSpecial Weather StatementRNKHalifax46 min
Aug 20, 4:06 PM EDTSpecial Weather StatementRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington54 min
Aug 20, 4:27 PM EDTSpecial Weather StatementRNKBuckingham33 min
Aug 20, 4:39 PM EDTSpecial Weather StatementRNKFloyd66 min
Aug 20, 4:41 PM EDTSpecial Weather StatementRNKHalifax64 min
Aug 20, 4:56 PM EDTSpecial Weather StatementRNKSmyth64 min
Aug 20, 5:24 PM EDTSpecial Weather StatementRNKPittsylvania51 min
Aug 20, 5:54 PM EDTSpecial Weather StatementRNKFloyd36 min
Aug 20, 5:56 PM EDTSpecial Weather StatementRNKMontgomery, City of Radford34 min
Aug 20, 6:07 PM EDTAreal Flood AdvisoryRNKPittsylvania77 min
Aug 20, 6:29 PM EDTSpecial Weather StatementRNKMontgomery31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.